Alert archive / North Carolina / Flash Flood Warnings in 2013
Flash Flood Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 27, 2013, 9:44 AM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2013, 9:44 AM EDT (13:44 UTC)
- Expired
- Jul 27, 2013, 3:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 10:52 AM EDT | FLASH FLOOD | 5 Ese Deep Gap, NC | LANDSLIDE CAUSED BY HEAVY RAIN ON FALL CREEK ROAD. ROAD IS WASHED OUT TO CENTERLINE AND IS CURRENTLY CLOSED. |
| Jul 27, 11:10 AM EDT | FLOOD | 3 Wnw Glendale Springs, NC | LOW WATER CROSSINGS ON BOGGS ROAD AND METHODIST CAMP ROAD FLOODED BY SOUTH FORK NEW RIVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
585
WGUS51 KRNK 271344
FFWRNK
NCC009-189-193-271945-
/O.NEW.KRNK.FF.W.0045.130727T1344Z-130727T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 345 PM EDT SATURDAY
* AT 934 AM EDT...OVERNIGHT...RAINFALL OF 2 TO 4 INCHES WAS COMMON
ACROSS THE WARNED AREA. ADDITIONAL THUNDERSTORMS WITH VERY HEAVY
RAIN WERE MOVING INTO THE WARNED AREA FROM THE SOUTH. WITH LIFT
ACROSS THE HIGHER TERRAIN IN THE WARNED AREA...ADDITIONAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES ARE LIKELY DURING THE NEXT 3 HOURS...WITH
LOCALLY HIGHER AMOUNTS. FLASH FLOODING IS ONGOING ACROSS WILKES
COUNTY...AND ADDITIONAL FLASH FLOODING IN THE WARNED AREA IS
LIKELY THROUGH THE MORNING AND INTO THE AFTERNOON.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DEEP GAP...
TODD...
BOONE...
NORTH WILKESBORO...
AND WILKESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3636 8179 3634 8171 3641 8174 3647 8170
3652 8170 3644 8127 3636 8125 3642 8116
3637 8091 3633 8087 3606 8088 3604 8120
3600 8133 3607 8141 3612 8154 3611 8181
3619 8185 3622 8191 3627 8189 3629 8192
$$
RAB2 follow-up statements
174
WGUS71 KRNK 271659
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT SAT JUL 27 2013
NCC009-189-271655-
/O.CAN.KRNK.FF.W.0045.000000T0000Z-130727T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-ASHE NC-
1259 PM EDT SAT JUL 27 2013
...THE FLASH FLOOD WARNING FOR
WATAUGA COUNTY...
AND ASHE COUNTY IS CANCELLED...
THE HEAVY RAIN THAT PLAGUED THIS AREA EARLIER...HAS MOVED OUT OF THE
REGION. NO ONGOING FLOOD ISSUES ARE CURRENTLY NOTED IN WATAUGA
COUNTY. IN ASHE COUNTY...WHERE RAINFALL OVERNIGHT AND EARLY THIS
MORNING WAS IN THE 2 TO 4 INCH RANGE...AND RUNOFF WAS MORE
SIGNIFICANT. THE ASHE COUNTY FLASH FLOOD WARNING WILL BE REPLACED
WITH A GENERAL FLOOD WARNING FOR CREEKS AND STREAMS.
LAT...LON 3607 8141 3612 8154 3619 8147 3624 8148
3629 8142 3629 8137 3637 8136 3636 8126
3642 8116 3640 8104 3638 8103 3637 8093
3633 8087 3606 8088 3604 8120 3600 8133
NCC193-271945-
/O.CON.KRNK.FF.W.0045.000000T0000Z-130727T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1259 PM EDT SAT JUL 27 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
SATURDAY FOR
WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
AT 1245 PM EDT...HEAVY RAIN HAD DIMINISHED ACROSS THE COUNTY...BUT
RAINFALL OF 3 TO 4 INCHES ACROSS MUCH OF THE COUNTY WAS COMMON
THROUGHOUT THE MORNING HOURS. RAINFALL IN EXCESS OF 4.0 INCHES WAS
NOTED BETWEEN WINDY GAP AND CLINGMAN. EXCESSIVE RUNOFF IN THIS AREA
WILL CONTINUE WITH FLASH FLOODING REMAINING POSSIBLE IN THESE AREAS
FOR SEVERAL MORE HOURS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
MC GRADY...
WILBAR...
AND TRAPHILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3607 8141 3612 8154 3619 8147 3624 8148
3629 8142 3629 8137 3637 8136 3636 8126
3642 8116 3640 8104 3638 8103 3637 8093
3633 8087 3606 8088 3604 8120 3600 8133
$$
RAB636
WGUS71 KRNK 271941
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SAT JUL 27 2013
NCC193-271950-
/O.EXP.KRNK.FF.W.0045.000000T0000Z-130727T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
341 PM EDT SAT JUL 27 2013
...THE FLASH FLOOD WARNING FOR
AND WILKES COUNTY WILL EXPIRE AT 345 PM EDT...
THE HEAVY RAIN AND THUNDERSTORMS THAT PROMPTED FLASH FLOODING ACROSS
MANY PARTS OF WILKES COUNTY THIS MORNING HAVE ENDED. ADDITIONAL
HEAVY RAIN IS NOT IMMINENT AT THIS TIME...THUS THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE. A FLOOD WARNING WILL BE ISSUED
FOR WILKES COUNTY TO ACCOUNT FOR EXCESSIVE RUNOFF INTO AREA CREEKS
AND STREAMS THAT IS EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS.
LAT...LON 3607 8141 3612 8154 3619 8147 3624 8148
3629 8142 3629 8137 3637 8136 3636 8126
3642 8116 3640 8104 3638 8103 3637 8093
3633 8087 3606 8088 3604 8120 3600 8133
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 7:44 AM EDT, 2 hours earlier.
Area forecast discussion, Jul 27, 7:44 AM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 744 AM EDT SAT JUL 27 2013 .SYNOPSIS... A LOW PRESSURE SYSTEM MOVES INTO THE NORTHEAST UNITED STATED TODAY WITH A COLD FRONT THAT WILL APPROACH THE AREA LATE TONIGHT. THE FRONT WILL CROSS THROUGH THE MID ATLANTIC REGION ON SUNDAY. LARGE HIGH PRESSURE WILL COVER MUCH OF THE EASTERN UNITED STATES ON MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 415 AM EDT SATURDAY... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED EARLY THIS MORNING FROM THE NEW RIVER VALLEY INTO NORTHWEST NORTH CAROLINA. EXPECT PRECIPITATION...MAINLY IN THE WESTERN COUNTY WARNING AREA TO CONTINUE THIS MORNING...THEN THE SHORT WAVE SEEN ON THE WATER VAPOR LOOP COMING THROUGH THE TENNESSEE VALLEY THAT IS ASSOCIATED WITH PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL REACH THE FORECAST AREA LATE THIS AFTERNOON. THIS WAVE WILL TAKE MOST OF THE NIGHT TO CROSS THE FORECAST AREA. HAVE INCREASED PROBABILITY OF PRECIPITATION IN THE SOUTHWEST THIS MORNING AND KEPT THE PROBABILITY HIGH TONIGHT. THE CLOUDS AND PRECIPITATION WILL LIMIT HEATING TODAY SO MAXIMUM TEMPERATURES ARE STILL FORECAST TO BE BELOW NORMAL. LACK OF HEATING WILL RESULT IN LIMITED INSTABILITY...BUT SLIGHTLY COOLER TEMPERATURES AT 500 MB WILL MEAN LARGER LAPSE RATES WITH WEAK TO MODERATE SHEAR. UPPER JET WILL ALSO BE IN A FAVORABLE POSITION FOR SYNOPTIC SCALE LIFT TONIGHT. WITH SURFACE DEW POINTS BACK INTO THE 60S AND PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES...HEAVY RAIN IS A THREAT WITH ANY OF THE STRONGER THUNDERSTORMS. THE MILD DEW POINTS WILL KEEP MINIMUM TEMPERATURES IN THE 60Z FOR MOST LOCATIONS OVERNIGHT. USED BIAS CORRECTED MAV GUIDANCE FOR MAXIMUM TEMPERATURES TODAY AND LOWS TONIGHT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 400 AM EDT SATURDAY... THE UNSETTLED WEATHER CONTINUES SUNDAY AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS SHIFTS INTO THE PIEDMONT. WITH A SLIGHTLY SLOWER TIMING OF THE COLD FRONT...BEST CHANCE OF CONVECTION SUNDAY SHOULD BE EAST OF I81. DEPENDING ON HEATING AND INSTABILITY...A FEW OF THE THUNDERSTORMS COULD BECOME STRONG ACROSS THE PIEDMONT SUNDAY AFTERNOON. PLAYED HIGHS SUNDAY CLOSE THE COOLER MOS VALUES WITH READINGS FROM THE LOWER 70S IN THE NORTHWEST TO THE LOWER 80S IN THE SOUTHEAST. TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT AS DRIER AIR SPREADS INTO THE REGION. LOWS TEMPERATURES SUNDAY NIGHT WILL RANGE FROM THE UPPER 40S IN THE NORTHWEST TO LOWER 60S IN THE EAST. WEAK SFC HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING UPPER TROUGH MONDAY. WENT WITH HIGH TEMPERATURES MONDAY FROM THE LOWER 70S IN THE MOUNTAINS TO AROUND 80 IN THE PIEDMONT. HIGH PRESSURE SLIDES OVERHEAD MONDAY NIGHT WITH LOWS FROM THE THE UPPER 40S IN THE MOUNTAINS THE LOWER 60S IN THE PIEDMONT. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 400 PM EDT FRIDAY... UPPER FLOW QUICKLY TRANSITIONS TO A ZONAL PATTERN THROUGH THE LONG TERM PERIODS. A SERIES OF EMBEDDED DISTURBANCES WILL TRAVEL WITHIN THE FLOW AND BRING AN OVERALL UNSETTLED WEATHER PATTERN TO THE REGION FOR MUCH OF THE LONG TERM. HOWEVER...IT APPEARS THAT WED STILL OFFERS THE BEST CHANCE FOR WIDESPREAD RAIN AND ANY FLOODING CONCERNS. A STRONG DISTURBANCE WILL TRACK IN THE MEAN WNW FLOW ACROSS THE REGION FROM THE TN VALLEY TOWARD THE CAROLINAS. A SFC LOW PRESSURE AREA WILL FORM ALONG A WARM FRONT TO OUR SOUTH...REMNANTS OF THE SUN COLD FRONT. DEWPOINTS ACROSS THE REGION WILL BE QUITE LOW IN ADVANCE OF THIS SYSTEM AND WITH AN EASTERLY FLOW SETUP AND RAIN SPREADING INTO THE AREA FROM THE SW...WED LOOKS TO BE A POTENTIAL CLASSICAL WEDGE SETUP RAIN/UNSEASONABLY COOL DAY. WILL NEED TO WATCH RAINFALL AMOUNTS AS UPSLOPE FLOW COULD ENHANCE RAINFALL ALONG THE BLUE RIDGE...BUT MOST IF NOT ALL OF THE CWA WILL REMAIN ON THE COLD SIDE OF THIS SYSTEM WHICH SHOULD KEEP QPF IN CHECK. GFS GRIDDED DATA SEEMS TO HAVE THE BEST IDEA ON WHAT COULD POTENTIALLY HAPPEN...WITH MOST ALL OF THE GUIDANCE TRENDING TOWARD CLIMATOLOGY. MAX TEMPS WED COULD BE NEARLY 20 DEGREES BELOW NORMAL...WITH HIGHS IN THE 60S ACROSS MUCH OF THE CWA...BUT HAVE COMPROMISED FOR NOW AND ADVERTISED HIGHS IN THE 70S...EXCEPT NW MOUNTAINS WITH HIGHS IN THE 60S. LIKELY TO CATEGORICAL POPS ACROSS THE SOUTH...WITH CHC POPS FURTHER NORTH AWAY FROM THE DISTURBANCE. FOR THE REMAINDER OF THE EXTENDED...EXPECT A RETURN TO MORE TYPICAL SUMMER CONDITIONS AS THE WED SYSTEM DEPARTS. MAX TEMPS WILL RETURN TO MORE NORMAL READINGS...ESPECIALLY BY THE END OF THE WEEK AS 850MB TEMPS WARM CLOSER TO +20C ACROSS THE PIEDMONT. AREAS LIKE KDAN MAY BE APPROACHING 90 BY THAT TIME. TYPICAL MORE DIURNAL SHRA/TSRA ACTIVITY EXPECTED...WITH SOME FOCUS DEPENDING ON UPPER SHORT WAVE TIMING FROM DAY-TO-DAY. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... AS OF 740 AM EDT SATURDAY... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FROM CENTRAL VIRGINIA INTO SOUTHWEST NORTH CAROLINA THIS MORNING...IN ADVANCE OF A WELL DEFINED SHORT WAVE ROTATING AROUND AN UPPER TROF. EXPECT MVFR CEILINGS AND VISIBILITIES WITH ANY OF THE STRONGER SHOWERS AND STORMS. LOW CONFIDENCE...BUT THERE MAY BE A BREAK BETWEEN THE RAIN WITH THIS SHORT WAVE AND THE SHOWERS AND THUNDERSTORMS COMING OUT OF THE OHIO AND TENNESSEE VALLEYS...AHEAD OF A COLD FRONT APPROACHES FROM THE WEST. AS SURFACE AND LOW LEVEL WINDS BECOME SOUTHWEST...HAVE MVFR CEILINGS IN OVERNIGHT. MEDIUM CONFIDENCE THAT CEILINGS WILL STAY ABOVE IFR. THE COLD FRONT THAT EXTENDED FROM MICHIGAN TO SOUTHERN MISSOURI THIS MORNING WILL CROSS THE AREA WITH MORE SHOWERS AND THUNDERSTORMS ON SUNDAY. THERE IS STILL A CHANCE OF LOCALIZED SUB-VFR CONDITIONS EAST OF THE BLUE RIDGE. MONDAY INTO TUESDAY...SURFACE HIGH PRESSURE BUILDS OVERHEAD. THIS WILL YIELD LIGHT WINDS AND LIMITED CLOUD COVER...BUT NIGHTTIME AND EARLY MORNING FOG AND STRATUS WILL BE POSSIBLE THANKS TO PLENTY OF BOUNDARY LAYER MOISTURE IN PLACE AFTER THE RAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...KK LONG TERM...KK/RAB AVIATION...AMS/KM
Hazardous weather outlook, Jul 27, 6:37 AM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 637 AM EDT SAT JUL 27 2013 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-281100- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 637 AM EDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING. SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-281100- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 637 AM EDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING. SOME STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ON SUNDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 4:28 AM EDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT SAT JUL 27 2013
NCZ002-003-019-VAZ015-016-270945-
ALLEGHANY NC-SURRY NC-WILKES NC-GRAYSON VA-CARROLL VA-
428 AM EDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 AM EDT
* AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR HALLS MILLS...MOVING TO THE
NORTHEAST AT 25 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
GALAX CITY...
NORTH WILKESBORO...
HILLSVILLE...
MC GRADY...
AND ENNICE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3622 8133 3636 8127 3638 8124 3640 8126
3677 8110 3680 8106 3682 8099 3678 8069
3613 8106
TIME...MOT...LOC 0821Z 204DEG 26KT 3630 8120
KKLocal storm report, Jul 27, 5:19 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD GALAX CITY 36.67N 80.92W
07/27/2013 CITY OF GALAX VA TRAINED SPOTTER
CHESTNUT CREEK FLOODING ROADS IN GALAX
&&
AMSLocal storm report, Jul 27, 6:43 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 AM EDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLASH FLOOD 4 ESE FRIES 36.69N 80.91W
07/27/2013 CITY OF GALAX VA PUBLIC
MILL CREEK FLOODED MILL CREEK ROAD
&&
AMSSpecial weather statement, Jul 27, 8:55 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EDT SAT JUL 27 2013
WVZ043-271400-
SUMMERS WV-
855 AM EDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 1000 AM EDT
* AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WESTERN
SUMMERS COUNTY...MOVING TO THE NORTHEAST AT 20 MPH.
* VERY HEAVY RAIN IS FALLING WITH THIS ACTIVITY...WHICH WILL RESULT
IN WATER PONDING ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. LOW-LYING AND FLOOD PRONE AREAS MAY BECOME FLOODED.
THE GROUND IN THE AREA IS SATURATED FROM RECENT HEAVY
RAINFALL...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN NEAR TOTAL
RUNOFF INTO AREA CREEKS AND STREAMS.
* LOCATIONS IMPACTED INCLUDE...
HINTON...
SANDSTONE...
HIX...
JUMPING BRANCH...
AND ELLISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3776 8067 3773 8067 3755 8104 3757 8107
3759 8109 3761 8106 3763 8108 3768 8100
3771 8097 3770 8092 3768 8090 3768 8088
3774 8092 3778 8090 3782 8094 3787 8080
TIME...MOT...LOC 1248Z 238DEG 17KT 3766 8111
RABLocal storm report, Jul 27, 9:21 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 AM EDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD 5 E GALAX CITY 36.65N 80.83W
07/27/2013 CARROLL VA LAW ENFORCEMENT
PART OF THE PAVEMENT ON ELK HORN ROAD WASHED
AWAY...FLOODING CAUSED BY ELKHORN CREEK
&&
PWLocal storm report, Jul 27, 9:29 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD 3 ESE GALAX CITY 36.65N 80.88W
07/27/2013 CARROLL VA LAW ENFORCEMENT
WATER FLOWING OVER PIPERS GAP ROAD...FLOODING CAUSED BY
MILLER BRANCH
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:53 AM EDT | Areal Flood Advisory | RNK | Ashe | 6 hr |
| Jul 27, 4:28 AM EDT | Special Weather Statement | RNK | Alleghany, Wilkes | 77 min |
| Jul 27, 5:10 AM EDT | Flash Flood Warning | RNK | Alleghany | 6 hr |
| Jul 27, 5:30 AM EDT | Flash Flood Warning | RNK | Wilkes | 6 hr |
| Jul 27, 9:49 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Stokes, Surry, Watauga, Wilkes and 1 more | 20 hr |
| Jul 27, 11:02 AM EDT | Areal Flood Advisory | RNK | Surry, Yadkin | 3 hr |
| Jul 27, 11:54 AM EDT | Areal Flood Advisory | RNK | Stokes | 3 hr |
| Jul 27, 1:09 PM EDT | Flash Flood Warning | RNK | Stokes | 3 hr |
| Jul 27, 1:12 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 48 min |
| Jul 27, 1:28 PM EDT | Areal Flood Warning | RNK | Alleghany, Ashe | 3 hr |
| Jul 27, 1:46 PM EDT | Special Weather Statement | RNK | Rockingham | 59 min |
| Jul 27, 2:38 PM EDT | River Flood Warning | RNK | Surry, Yadkin | 5 hr |
| Jul 27, 2:53 PM EDT | Special Weather Statement | RNK | Rockingham | 67 min |
| Jul 27, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 38 min |
| Jul 27, 3:24 PM EDT | Areal Flood Warning | RNK | Surry, Yadkin | 3 hr |
| Jul 27, 3:39 PM EDT | Special Weather Statement | RNK | Caswell | 66 min |
| Jul 27, 3:47 PM EDT | Areal Flood Warning | RNK | Wilkes | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.